Tornadoes · United States · Kansas · 2006
F0 tornado, Fact, Kansas, January 28, 2006
This F0 tornado ran 0.8 miles across Clay County on January 28, 2006, touching down at 3:27 PM CST and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- January 28, 2006
- Touchdown
- 3:27 PM CST (21:27 UTC)
- Path length
- 0.8 miles (1.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Clay County
- Touchdown point
- 39.550, -97.020
- Lift-off point
- 39.550, -97.020
- Record number
- 45
What the Weather Service recorded
The tornado formed from a low-topped mini-supercell a half mile east southeast of Fact in Clay County, and travelled northeast for 0.8 miles with a path width of 75 yards before dissipating. The tornado caused minor damage to trees and several cattle feeders, as well as a small windmill. It was rated as an F0, and damage was estimated at $5K.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:45 UTC | 21:18 UTC | Severe Thunderstorm Warning | TOP |
| 21:19 UTC | 22:00 UTC | Severe Thunderstorm Warning | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Jan 28, 4:25 AM CST, 11 hours 2 minutes earlier.
Area forecast discussion, Jan 28, 4:25 AM CST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 AM CST SAT JAN 28 2006 .DISCUSSION... APPEARS STG CDFNT WILL ENTER THE CWA LATER TODAY WITH AN ATTENDANT RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS. PREFER RUC FCST...AND LATEST NAM CONVERGES TO THAT SOLUTION DURING THE DAY AS WELL. SFC LOW NWRN KS APPEARS WILL MOVE MAINLY EAST BEFORE DEVELOPING SOUTHEAST THIS EVENING...AS STG JET PUNCHES SOUTHEAST TOWARD THE ARK-LA-TEX. THIS SHOULD CAUSE THE FNT TO PICK UP STEAM AND MOVE WELL EAST OF AREA BY MIDNIGHT. SO ANY PCPN ALG FNT LATE THIS AFTERNOON SHOULD MOVE EAST OF AREA QUICKLY THIS EVENING. UPPER DYNAMICS AND LOW LVL SHEAR WILL BE MORE THAN SUFFICIENT TO ROTATE STORMS BEGINNING SWRN PTN OF CWA BY EARLY AFTERNOON. AMT OF SUNSHINE AHEAD OF FNT REST OF CWA WILL DICTATE HOW FAR EAST STG CONVECTION WILL PUSH. COULD SEE ANOTHER 5 TO 8 DEGREE RISE IN DEW POINTS WRN/CNTRL PTN OF CWA BY MIDDAY BEFORE DRYER AIR ARRIVES. SLIM CHANCE FOR LIGHT PRECIP REMAINS IN FCST TMRW...BUT NOT OVERLY IMPRESSED WITH RETURN MOISTURE. SOME LIFT WILL RETURN AS SCNDRY WAVE MOVES THROUGH AND INTO MEAN TROF POSITION TO OUR EAST. REST OF FCST FOR THE WEEK RATHER UNEVENTFUL WITH GENERALLY MILD WINTER WX EXPECTED. VERY LITTLE IF ANY CHANGE TO GRIDS BEYOND MONDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 AM CST SAT JAN 28 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-291045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 442 AM CST SAT JAN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS BY MID TO LATE AFTERNOON.
In the hours before
Local storm report, Jan 28, 3:19 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 2 N MORGANVILLE 39.50N 97.20W
01/28/2006 1.00 INCH CLAY KS LAW ENFORCEMENT
REPORTED AT 28TH AND JAYHAWK RD.
&&
STRASSBERGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
9.5 hours before the tornado, 134 km from the path. January 28, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -15352 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Topeka, KS (KTOP), 00:00Z
2.5 hours after it, 134 km from the path. January 29, 2006.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 167 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The radar
The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the touchdown began at 21:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:56 UTC | HAIL 1 | 2 N Morganville | Clay, KS | REPORTED AT 28TH AND JAYHAWK RD. |
| 21:32 UTC | HAIL 0.88 | 3 S Wakefield | Clay, KS | DIME TO NICKEL SIZE HAIL REPORTED BY A DEPUTY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of January 28, 2006
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 28 | 3:17 PM CST | F0 | Harvey, KS | 4.0 | 50 | $100,000 | ||
| January 28 | 3:53 PM CST | F0 | Washington, KS | 0.3 | 50 | |||
| January 28 | 2:30 PM PST | F0 | Thurston, WA | 0.5 | 90 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.